Arizona, 2015Damaging Wind in Arizona, May 2, 2015
May 2, 2015 · NWS PSR · 1 event in 1 county or zone
A weather disturbance moving across central Arizona on May 2nd led to scattered afternoon and evening thunderstorms, located mainly over higher terrain to the north and east of Phoenix. Thunderstorms over the central deserts were more isolated, but they still generated strong and gusty winds, measured as high as 50 mph by various mesonet weather stations.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $25,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weather disturbance moving across central Arizona on May 2nd led to scattered afternoon and evening thunderstorms, located mainly over higher terrain to the north and east of Phoenix. Thunderstorms over the central deserts were more isolated, but they still generated strong and gusty winds, measured as high as 50 mph by various mesonet weather stations. Gusty evening winds across portions of northwest Pinal county were strong enough to knock down power poles and power lines near the community of Coolidge.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before the first event at May 2, 4:13 PM MST, 2 hours 47 minutes earlier.
Area forecast discussion, May 2, 4:13 PM MST, 2 hours 47 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PHOENIX AZ
413 PM MST SAT MAY 2 2015
.UPDATE...UPDATED AVIATION DISCUSSION...
&&
.SYNOPSIS...A SERIES OF PACIFIC WEATHER DISTURBANCES IS FORECAST TO
MOVE INTO THE REGION THROUGH TUESDAY...RESULTING IN A COOLING TREND.
ENOUGH MOISTURE WILL BE PRESENT FOR A SLIGHT CHANCE OF AFTERNOON AND
EARLY EVENING SHOWERS AND THUNDERSTORMS MAINLY OVER NORTHERN AND
EASTERN ARIZONA SUNDAY. A MUCH LARGER AND COLDER DISTURBANCE IS
FORECAST TO MOVE INTO THE REGION MONDAY AND TUESDAY FOR A GOOD
CHANCE OF SHOWERS AND THUNDERSTORMS AREA-WIDE. CLEARING IS EXPECTED
WEDNESDAY...HOWEVER ANOTHER LOW PRESSURE SYSTEM IS FORECAST TO MOVE
INTO THE REGION LATER NEXT WEEK.
&&
.DISCUSSION...
TONIGHT THROUGH TUESDAY...A MAJOR CHANGE IN THE FLOW PATTERN/JET
STREAM WILL TAKE PLACE TODAY THROUGH TUESDAY AS A NUMBER OF SMALL
DISTURBANCES MOVE THROUGH THE REGION THIS EVENING AND SUNDAY
AFTERNOON...FOLLOWED BY A MAJOR COOL TROF MONDAY AND TUESDAY.
THE DISTURBANCE WORKING ITS WAY INTO CENTRAL THIS AFTERNOON...BEST
SEEN IN WATER VAPOR IMAGERY...ALONG WITH AN INCREASE IN BOUNDARY
LAYER MOISTURE HAS LEAD TO SCATTERED THUNDERSTORMS MAINLY IN THE
HIGH COUNTRY FROM PRESCOTT EAST TO THE WHITE MOUNTAINS AS 2 PM. THIS
MORNINGS ANALYSIS SHOWED THERE WAS A SLIGHT THREAT OF AFTERNOON
THUNDERSTORMS ACROSS PARTS OF THE SOUTH CENTRAL AZ DESERTS AND
MOUNTAINS FROM PHOENIX EAST AND SOUTHEAST AS A FUNCTION OF THIS
SHORTWAVE AND UPPER LEVEL CYCLONIC FLOW. SPECIAL EXPERIMENTAL HRRR
SATELLITE DERIVED FUTURE PRECIP FORECASTS DID SHOW A TSTM THREAT
JUST EAST AND SOUTHEAST OF PHOENIX FLOWING NORTH FROM SOUTHERN AZ
FOR LATE TODAY. THEREFORE A SLIGHT CHANCE OF THUNDERSTORMS THROUGH
EARLY EVENING WILL CONTINUE FOR AREAS EAST AND SOUTHEAST OF PHOENIX.
CLEARING SKIES TONIGHT.
INCREASING LOW LEVEL MOISTURE. AS THE MULTITUDE OF SHORTWAVES
CONTINUE TO MOVE INTO THE REGION FROM THE WEST...MODELS FORECAST A
LONG SOUTHERLY FETCH OF 850 MB WINDS EMANATING FROM THE LOWER GULF
OF CA. PRECIP WATER (PW) IMAGERY DETECTED THE HIGHEST VALUES OF PW
IN THAT DIRECTION...SO AN INCREASINGLY MOIST BOUNDARY LAYER IS
EXPECTED INTO SOUTHERN AZ THE NEXT 48 HOURS.
SUNDAY. CONTINUED UPPER LEVEL CYCLONIC FLOW WITH A SECONDARY WEAK
SHORTWAVE...COMBINED WITH A LITTLE MORE BOUNDARY LAYER MOISTURE AND
ANOTHER WARM AFTERNOON...WILL CONTINUE A SLIGHT CHANCE OF AFTERNOON
THUNDERSTORMS OVER THE MOUNTAINS OF SOUTH CENTRAL AZ FROM PHOENIX
EAST AND SOUTHEAST. SKIES WILL BECOME PARTLY CLOUDY SUNDAY
NIGHT.
MONDAY AND TUESDAY...A MAJOR COOL PACIFIC TROF IS FORECAST TO MOVE
INTO SOUTHERN CA EARLY MONDAY MORNING...THEN INTO AZ BY MONDAY
AFTERNOON. THIS TROF IS MUCH COLDER AND UNSTABLE ALOFT...HAS
STRONGER UPPER LEVEL DYNAMICS...AND WITH INCREASED BOUNDARY LAYER
MOISTURE WILL LEAD TO A GOOD CHANCE OF SHOWERS AND THUNDERSTORMS
AREA-WIDE. SINCE IT WILL BE A SLOW EASTWARD MOVING TROF...THE CHANCE
OF SHOWERS AND THUNDERSTORMS WILL CONTINUE INTO EARLY TUESDAY.
WEDNESDAY...PARTLY CLOUDY WEDNESDAY WITH NO PRECIP AS A MINOR
SHORTWAVE RIDGE MOVES QUICKLY THROUGH THE REGION.
THURSDAY AND FRIDAY...ANOTHER COOL TROF IS FORECAST TO MOVE INTO THE
REGION THE NORTHWEST. PRECIP CHANCES FOR NOW WILL BE CONFINED TO
PARTS OF SOUTHEAST CA.
&&
.AVIATION...
SOUTH-CENTRAL ARIZONA INCLUDING KPHX...KIWA...AND KSDL...
STORMS HAVE FORMED ACROSS THE AREA BUT THE BULK OF THE ACTIVITY HAS
REMAINED TO THE SOUTH/EAST OF PHOENIX. LAST FEW RUNS OF THE HRRR AND
OTHER HI-RES MODELS SUGGEST STORMS WILL DIMINISH BEFORE THEY REACH
THE LOWER DESERTS AND I WILL KEEP ANY MENTION OF THUNDER OUT OF THE
PHOENIX TERMINALS. WILL NEED TO KEEP AN EYE ON OUTFLOWS OUT OF THE
SOUTH - ESPECIALLY AT KIWA ALTHOUGH CONFIDENCE IS LOW THAT THEY WOULD
SURVIVE LONG ENOUGH TO BE OF MUCH IMPACT. KPHX/KSDL SHOULD SEE
TYPICAL DIURNAL WINDS THIS EVENING THROUGH SUNDAY.
SOUTHEAST CALIFORNIA AND SOUTHWEST ARIZONA INCLUDING KIPL AND KBLH...
LOW-IMPACT WEATHER EXPECTED ACROSS SOUTHEAST CALIFORNIA. OUTSIDE OF
SOME BREEZINESS AT KBLH THIS EVENING...WINDS WILL FOLLOW TYPICAL
DIURNAL TRENDS. ANY STORMS THAT DEVELOP SHOULD REMAIN EAST OF THE
COLORADO RIVER.
AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.
&&
.FIRE WEATHER...
TUESDAY THROUGH SATURDAY...
A COUPLE OF LATE-SEASON STORM SYSTEMS TO BRING COOLER TEMPS TO THE
REGION DURING THE UPCOMING WEEK...WITH HIGHS REMAINING NEAR...OR
SLIGHTLY BELOW NORMAL EACH DAY. THE 1ST STORM CENTER WILL ALSO BRING
A CHANCE FOR SHOWERS AND THUNDERSTORMS TO THE REGION ON MONDAY AND
TUESDAY...WITH THE BEST CHANCES FOR WETTING RAINS TO BE OVER THE
HIGHER TERRAIN OF SOUTH-CENTRAL ARIZONA. THE 2ND STORM CENTER TO
BRING AN INCREASE IN CLOUDINESS AND WINDS TO THE REGION ON WEDNESDAY
AND THURSDAY. THE COMBINATION OF THESE STRONGER WINDS...AND AFTERNOON
HUMIDITIES IN THE TEENS WILL DEFINITELY ALLOW FIRE DANGER LEVELS TO
RISE DURING THIS PERIOD. OTHERWISE...AFTERNOON HUMIDITIES ARE
EXPECTED TO FALL INTO THE 15-30 PERCENT RANGE ON MONDAY AND
TUESDAY...AND AGAIN ON FRIDAY.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...NONE.
CA...NONE.
&&
VISIT US ON FACEBOOK...TWITTER...AND AT WEATHER.GOV/PHOENIX
DISCUSSION...VASQUEZ
AVIATION...LEINS
FIRE WEATHER...PERCHA
In the hours before
Special weather statement, May 2, 5:06 PM MST, 1 hour 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
506 PM MST SAT MAY 2 2015
AZZ021-030100-
WEST CENTRAL DESERTS AZ-
506 PM MST SAT MAY 2 2015
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
NORTH CENTRAL LA PAZ COUNTY
UNTIL 600 PM MST
AT 506 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES SOUTHWEST OF BOUSE...OR 24 MILES SOUTHEAST OF PARKER...MOVING
NORTH AT 10 MPH.
WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
BOUSE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
LOCALLY DENSE BLOWING DUST IS POSSIBLE. IF YOU ENCOUNTER BLOWING
DUST WHILE DRIVING...PULL OVER AS FAR OFF THE ROADWAY AS POSSIBLE AND
PARK. TURN OFF YOUR HEADLIGHTS AND KEEP YOUR FOOT OFF THE BRAKE.
&&
LAT...LON 3372 11397 3376 11419 3406 11416 3398 11383
TIME...MOT...LOC 0006Z 192DEG 10KT 3382 11407
DL
Special weather statement, May 2, 5:55 PM MST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
555 PM MST SAT MAY 2 2015
AZZ021-030200-
WEST CENTRAL DESERTS AZ-
555 PM MST SAT MAY 2 2015
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
CENTRAL LA PAZ COUNTY
UNTIL 700 PM MST
AT 554 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES NORTHWEST OF BRENDA...OR 27 MILES SOUTHEAST OF PARKER...MOVING
NORTH AT 10 MPH.
WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
BOUSE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
LOCALLY DENSE BLOWING DUST IS POSSIBLE. IF YOU ENCOUNTER BLOWING
DUST WHILE DRIVING...PULL OVER AS FAR OFF THE ROADWAY AS POSSIBLE AND
PARK. TURN OFF YOUR HEADLIGHTS AND KEEP YOUR FOOT OFF THE BRAKE.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 3371 11396 3374 11414 3400 11414 3395 11381
TIME...MOT...LOC 0054Z 192DEG 8KT 3379 11403
DL
Thunderstorm Wind, Pinal
- When
- May 2, 7:00 PM MST
- Where
- Pinal County, 2.15 mi NNW of Borrees Corner
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Department of Highways
- Coordinates
- 33.000, -111.580
Isolated thunderstorms developed across the central deserts during the afternoon and evening hours on May 2nd and they generated strong and gusty outflow winds. According to the Department of Highways, winds estimated to be as high as 50 mph affected the community of Coolidge; they knocked down both power poles and power lines 3 miles northwest of Coolidge. The 50 mph wind speeds were estimated from nearby mesonet weather stations.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Wisconsin, May 2, 2015$150,000 · 1 event
- Damaging Wind in Colorado, May 2, 20152 injured · 1 event
- Hail in Nebraska, May 2, 20151.75 in hail · 8 events
- Hail in Nebraska, May 2, 20151 in hail · 2 events
- Damaging Winds in North Dakota, May 2, 201550 kt wind · 2 events
- Hail in South Dakota, May 2, 20151 in hail · 2 events
- Hail in Nebraska, May 2, 20151 in hail · 2 events
- Damaging Wind in Colorado, May 2, 201552 kt wind · 1 event
- Damaging Wind in Minnesota, May 2, 201550 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 566142.